Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

126 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for sleep disorder and depression

Answered by
Dr.
Dr. Sunil Gupta

Psychiatrist

Practicing since :2005

Answered : 637 Questions

default
Posted on Thu, 28 Aug 2014 in Mental Health
Question: Hi My wife has been sufferring from sleep disorders (much less sleep pf around 2.5-3.5 hrs only at night) and she has also been crying a lot and feeling very low and down mentally for last 1-1.5 months now. After consultations with all i.e general physician, neorologist and also a phychatrist I have found that all of them prescribed medicines for depression and sleep. But somehow she is either still not having regular 6-7 hours sleep nor getting out of her depressive state of mind. Pls advise what should I do.
doctor
Answered by Dr. Sunil Gupta 49 minutes later
Brief Answer:
Please see details below.

Detailed Answer:
Dear Mr. XXXX,

I do appreciate your concern regarding your wife's condition. From what you have mentioned, your wife is manifesting symptoms suggestive of depression. All her symptoms: feeling low, crying, sleep disturbance are part of depressive episode.

The problem with anti-depressant medications is that they usually take some time to act (2-3 weeks). In your case, you have been to 3 different doctors over one and half month period. I am not sure how many days has your wife taken the medicines for, but I am assuming that none of it have been long enough to elicit response.

I did went through the prescriptions that you have attached. As you have mentioned, they do have anti-depressants prescribed. I would suggest that you stick to a single specialist, preferably a psychiatrist (depression is his specialty) and take treatment as advised.

Had I been your treating psychiatrist, I would have tried to assess if your wife had even slight benefit with any of the medications. If yes, I would have started the same drug and increased the dose gradually. I personally would have started with one of the selective serotonin reuptake inhibitors like escitalopram (Nexito), or sertraline (daxid). The dose range of sertraline is 50-200 mg and escitalopram is 10-20 mg. So, the dose that your wife received can still be increased depending on the response elicited. Another option that I would consider would be venlafaxine starting at 37.5 mg/day and can be increased upto 300 mg/day.

In addition to the anti-depressants mentioned above, your wife would also need benzodiazepines for inducing sleep in the initial phase of the treatment. Clonzepam would be an effective option (rivotril and zapiz are brand names for clonazepam). The dose range of 0.5 mg to 2 mg/day could be tried.Discuss all about this your treating Psychiatrist.

What you have to remember is that her symptoms of sleep disturbance is due to depression. Once depression starts responding to medications, her sleep will automatically improve.

I do hope I was able to help you in some way. Please feel free to ask any further query that you may have. I will be happy to help.

Wishing your wife speedy recovery,

Dr. Sunil Gupta




Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Sunil Gupta 1 hour later
Thanks Doctor for your prompt revert. Would like to inform that she was under medicines prescribed by General Physician from 18.06.2014 to 02.07.2014 (i.e. 15 days), of Neorologist from 02.07.2014 to 16.07.2014 (15 days) and of Phychatrist from 17.07.2014 to 06.08.2014 (21 days). Thus she has been under each treatment for at least 15 days and last of Phychatrist of 21 days whereafter she has shown to a Homeopathy Doctor who has prescibed his medicines and asked to stop all elophatic medicines (due to their adverse side effects). I would also like to inform that my wife had been diagonised with Vertigo in Jul 12 which she had for a month then and it reoccurred in Aug'13 for again another 20 days almost. In the light of the above request you to please re-confirm your suggestions/advise with changes therein. Regards
doctor
Answered by Dr. Sunil Gupta 25 minutes later
Brief Answer:
Details below

Detailed Answer:
Dear Mr. XXXX,

Thanks for following up and providing me more information. Like I mentioned in my last response, the medicines have not been tried for adequate duration and optimal dosage. I would have liked the dose of the anti-depressants tried to be increased in around 2 weeks time if there is no response to the initial dose.

I would suggest not to worry about vertigo as of now as it is not present currently. First of all you will have to decide if you want to continue allopathic medications or not. I would not recommend mixing both homeopathic and allopathic as we don't know the composition of homeopathic drugs and hence won't be able to predict any interactions between the medicines.

If you decide to restart (and I would recommend that you do) allopathic medications, I would suggest that you should meet a psychiatrist for initiating treatment.

Considering that your wife didn't get any benefit with sertraline or escitalopram, I would recommend Venlafaxine, which could be started at 37.5 mg twice daily and gradually over 10 days increased to 150mg/day. As I mentioned, addition of clonzepam (1-2 mg at night) would be required for inducing sleep in the initial period.Discuss about this your treating Psychiatrist.

You will have to be patient about the response to medications and have faith in them. I am sure with adequate management, your wife will soon come out of depression and feel good.

Please let me know if I can be of further help to you. In case you decide to close the discussion, please do rate the answer.

Best wishes,

Dr. Sunil Gupta




Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Treatment/Therapy
Medical Topics

Recent questions on  Nexito

doctor1 MD

I wake up just 2-3 hours after sleep and can never continue my sleep. Several thoughts runs over my mind and i wake up.

doctor1 MD

Hi , I have gastric iritation first when did endoscopy found small hital herinia for which i am using pan 40 mg in morning and aco trust 100 mg 3 times daily now few days back am getting headache from back side I visted neurologist he sugested...

doctor1 MD

Sir can SSRI like. nexito can be taken lifetime?? Actually i suffer from slight OCD and panic disorder...and i remain very healthy after taking Nexito 10 mg daily..can i continue it lifetime??? Any side effects if i continue the medicine for long??

doctor1 MD

Hi, I have been taking the tablet Nexito Plus for around 6 months and I am put on a maintenance dose of Nexito 5 which I am still taking... Could you please tell me what are its side effects. Does it really affect my relationship with my husband in anyway? I have a child too., so i am really worried if it is going to affect my marriage in a bad way. Could you please clarify.

doctor1 MD

I am using Tab. Nexito (escitalopram) 5 mg once a day in the morning for last 10 years as per advice from my psychiatrist. Now I am fed up and want to get rid of it. I have tried many times but am afraid of stopping it and any abnormal symptom as slight insomnia, irritability, I attach it to Nexito withdrawal. Otherwise I am having good relief from it. Pl. advice.

doctor1 MD

Hello , Iam taking Nexito Forte since 3yrs. stopped it abruptly. first day there was heavy urination. next day onwards i was feeling too lite. suddenly yesterday gottu hear a shocking news and was profusly sweating at a frequency o f 5 mins. later I again took the Nexito Forte tablet and could sleep. Please suggest should i continue the medicine or discontinue?

doctor1 MD

I am a 21 yr old boy.
I have been prescribed Nexito 10 by my doctor for anti-depression.
I used to have headaches very often. Now after taking the medicine the problem has been solved.
But i am feeling sleepy the whole day. Also I feel its affecting me sexually.
i am worried of any permanent sexual adverse effect. Is it that serious?
What do I do to cure my sleepiness?